Publications (2)18.37 Total impact
Article: High incidence of thromboembolic events in patients treated with cisplatin-based chemotherapy: a large retrospective analysis.[show abstract] [hide abstract]
ABSTRACT: This study was designed to determine the incidence of venous and arterial thromboembolic events (TEEs) in patients treated with cisplatin-based chemotherapy and to analyze the prognostic value of patients' baseline and treatment characteristics in predicting TEE occurrence. We performed a large retrospective analysis of all patients treated with cisplatin-based chemotherapy for any type of malignancy at Memorial Sloan-Kettering Cancer Center in 2008. A TEE was cisplatin-associated if it occurred between the time of the first dose of cisplatin and 4 weeks after the last dose. Among 932 patients, 169 (18.1%) experienced a TEE during treatment or within 4 weeks of the last dose. TEEs included deep vein thrombosis (DVT) alone in 49.7%, pulmonary embolus (PE) alone in 25.4%, DVT plus PE in 13.6%, arterial TEE alone in 8.3%, or DVT plus arterial TEE in 3.0%. TEEs occurred within 100 days of initiation of treatment in 88% of patients. By univariate analysis, sex, age, race, Karnofsky performance status (KPS), exposure to erythropoiesis-stimulating agents, presence of central venous catheter (CVC), site of cancer, stage of cancer, leukocyte and hemoglobin levels, and Khorana score were all identified as risk factors. However, by multivariate analysis, only age, KPS, presence of CVC, and Khorana score retained significance. This large retrospective analysis confirms the unacceptable incidence of TEEs in patients receiving cisplatin-based chemotherapy. In view of the controversy associated with prophylactic anticoagulation in patients with cancer treated with chemotherapy, randomized studies are urgently needed in this specific cancer population treated with cisplatin-based regimens.Journal of Clinical Oncology 08/2011; 29(25):3466-73. · 18.37 Impact Factor
Article: Modification of vincristine dosing during concomitant azole therapy in adult acute lymphoblastic leukemia patients.[show abstract] [hide abstract]
ABSTRACT: Vincristine is an important component in the treatment of acute lymphoblastic leukemia (ALL) and is now the backbone of therapy in the induction and consolidation phases of this disease. Proper dosing of vincristine is required to maximize disease control while avoiding toxicity. The gastrointestinal toxicity of vincristine such as decreased peristalsis can potentially be increased if the CYP 3A4 enzyme is inhibited. This interaction may become more prevalent with increasing use of CYP 3A4 inhibitors such as the azole antifungals. Since azoles are increasingly being used for prophylaxis and treatment of fungal infections in this patient population, an assessment of vincristine dosing and toxicity is the first step to constructing guidelines for the coadministration of these agents. ALL patients !18 years of age receiving vincristine-based therapy from August 2003 through December 2007 with or without azole therapy were included. Data was collected using electronic patient medical records and the pharmacy system (RxTFC). Information was entered into a database for this retrospective study. Patients were separated into two arms; vincristine with azoles and vincristine only. Patient demographic information, chemotherapy regimen, vincristine-induced symptoms, and concurrent strong CYP 3A4 inhibitors and inducers were collected. A total of 50 patients received vincristine of which 29 (58%) had concurrent azole therapy. No patients received concurrent major CYP 3A4 inhibitors and the baseline characteristics were similar between groups. Vincristine dosing modifications were more common in the azole group (58.6 vs. 23.8%; p = 0.02). The mean dose reduction of vincristine when combined with an azole was 46.5%. Symptoms of decreased peristalsis were more common in patients receiving azoles (65.5 vs. 28.6%; p = 0.019) and on average occurred after the second vincristine dose. Symptoms occurred in 50, 75, and 66.6% of patients receiving fluconazole, voriconazole, and posaconazole, respectively. Patients were more likely to have an incomplete course of vincristine when receiving azole therapy (48.3 vs. 9.5%; p = 0.004). Caution should be used with the coadministration of vincristine and azoles. It is recommended that institutional guidelines be developed to standardize care for patients receiving vincristine with azole therapy. Potential measures to avoid this interaction include revisiting azole prophylaxis in this patient group and being judicious in azole selection.Journal of Oncology Pharmacy Practice 03/2009; 15(3):175-82.